Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 13, NWS Pittsburgh, PA

April 9, 2001Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 9, 2001, 4:04 PM EDT for Jefferson County, Pennsylvania. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 9, 2001, 4:04 PM EDT (20:04 UTC)
Expired
Apr 9, 2001, 5:00 PM EDT
In force
56 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Jefferson County, PA

What was reported inside it

TimeReportWhereRemark
Apr 9, 4:30 PM EDTHail 0.75Brookville, PA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 11:00 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
841 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

361 
WUUS51 KPBZ 092004
SVRPIT
PAC065-092100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
404 PM EDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN PENNSYLVANIA

* UNTIL 500 PM EDT

* AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF BROOKVILLE...MOVING EAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR FALLS CREEK AT 425 PM...

<<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE
STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 11:50 AM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, Apr 9, 11:50 AM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1150 AM EDT MON APR 9 2001

UPDATED ZONE FORECASTS TO INCLUDE SEVERE THUNDERSTORM WATCH AND SOME
TIMING OF WORST STORMS. LINE OF POTENTIALLY SEVERE STORMS CONTINUES
TO MOVE EAST AT 40 MPH ACROSS OHIO. WILL ARRIVE IN EAST CENTRAL OHIO
AND NORTHERN WEST VIRGINIA PANHANDLE EARLY THIS AFTERNOON. SOUTHWEST
PENNSYLVANIA INTO MID AFTERNOON...NORTHERN WEST VIRGINIA AND WESTERN
MARYLAND MID TO LATE AFTERNOON. DAMAGING WIND AND LARGE HAIL ARE
MAIN CONCERN. WILL MONITOR RAINFALL AMOUNTS AS MUCH RAIN LAST NIGHT
OVER NORTHERN SECTIONS OF EAST CENTRAL OHIO AND ALSO FOOTHILLS OF
LAUREL MOUNTAINS IN SOUTHWEST PENNSYLVANIA. ...GIORDANO

.PBZ...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES
WVZ001>004.

In the hours before

Special weather statement, Apr 9, 10:56 AM EDT, 5 hours 8 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-092100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1056 AM EDT MON APR 9 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT
   UNTIL 500 PM EDT MONDAY AFTERNOON...

IN PENNSYLVANIA THIS WATCH INCLUDES 15 COUNTIES...
  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN OHIO THIS WATCH INCLUDES 11 COUNTIES...
  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFF,ERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

IN WEST VIRGINIA THIS WATCH INCLUDES 4 COUNTIES...
  BROOKE          HANCOCK         MARSHALL        OHIO

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 2:58 AM EDTSevere Thunderstorm WarningPBZWashington47 min
Apr 9, 12:57 PM EDTSevere Thunderstorm WarningPBZMercer63 min
Apr 9, 1:45 PM EDTSevere Thunderstorm WarningPBZVenango60 min
Apr 9, 1:52 PM EDTSevere Thunderstorm WarningPBZForest53 min
Apr 9, 2:30 PM EDTSevere Thunderstorm WarningPBZLawrence60 min
Apr 9, 2:45 PM EDTTornado WarningPBZLawrence45 min
Apr 9, 3:02 PM EDTTornado WarningPBZButler43 min
Apr 9, 3:32 PM EDTSevere Thunderstorm WarningPBZArmstrong58 min
Apr 9, 4:01 PM EDTSevere Thunderstorm WarningPBZBeaver59 min
Apr 9, 4:07 PM EDTSevere Thunderstorm WarningPBZIndiana53 min
Apr 9, 4:10 PM EDTSevere Thunderstorm WarningPBZMercer65 min
Apr 9, 4:18 PM EDTSevere Thunderstorm WarningPBZButler57 min
Apr 9, 4:45 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Westmoreland60 min
Apr 9, 4:55 PM EDTSevere Thunderstorm WarningPBZWashington65 min
Apr 9, 5:52 PM EDTSevere Thunderstorm WarningPBZFayette53 min
Apr 9, 6:03 PM EDTSevere Thunderstorm WarningPBZWashington57 min
Apr 9, 6:15 PM EDTSevere Thunderstorm WarningPBZGreene60 min
Apr 9, 7:17 PM EDTSevere Thunderstorm WarningPBZGreene58 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.